Steroid injections may slow proliferative diabetic retinopathy

January 6, 2010

A recent study, published in the Archives of Ophthalmology found that injections of a corticosteroid, triamcinolone directly into the eye may slow progression of proliferative diabetic retinopathy (DR).

A recent study, published in the Archives of Ophthalmology found that injections of a corticosteroid, triamcinolone directly into the eye may slow progression of proliferative diabetic retinopathy (DR).

However, the researchers warn that because use of steroids in the eye may increase the risk of glaucoma and cataract, laser photocoagulation remains the treatment of choice until further development of drugs that may reproduce the good effects of steroids, without the damage.

“Steroid treatment worked, but because of safety issues, cannot be recommended routinely at this time,” says Neil M. Bressler, the James P. Gills Professor of Ophthalmology and chief of the Retina Division of the Johns Hopkins Wilmer Eye Institute, chair of the government-sponsored Diabetic Retinopathy Clinical Research Network. “It is a condition that can be treated safely and effectively with lasers.”

Researchers at Johns Hopkins Wilmer Eye Institute described and compared one of two treatments on 840 eyes from 693 men and women between July 2004 and May 2006. The subjects had DR with macular oedema and were an average age of 63 years.

Each patient's eye was randomly assigned to receive either photocoagulation for DME or an injection of triamcinolone acetonide directly into the eye as frequently as every 4 months.

“The primary objective of the study was to determine if steroids were superior to laser for DME, and if so, to balance that superiority with steroids' side effects. A secondary objective was to determine if the steroids affected the progression of diabetic retinopathy,” adds Bressler. “Steroid treatments did reduce the risk of progression of diabetic retinopathy, but, not DME, which can also cause vision loss from proliferative diabetic retinopathy, bleeding in the middle cavity of the eye or scarring of the retina, which can detach the retina from the back wall of the eye.”

Bressler says the study suggests that corticosteroids interfere with the creation of new blood vessels by reducing the production of compounds that spur their growth and cautions that steroids are also associated with other eye diseases. &¢147;Researchers now need to find ways of using the steroid effect on these blood vessels for treatment, but, not at the expense of causing glaucoma and the side effects of cataract formation or worsening of cataracts which could lead to the need for a patient to undergo cataract surgery.”